Jump to content

Palliative Bowel Care Question

Posted

Hi there, I would like some experienced input if you please

80 yo, fragile cachectic 88 or so pound, female Pt, hx parkinsons, CHF, dementia. Fell fractured hip then developed bronchopneumonia so moved from multilevel care to acute care (small hospital ~ 25 beds) - now for about two weeks. Total care, LOC is greatly decreased, eyes open/closed no verbal response. Restless moaning periodically followed by sleep. Only 2 positions to reposition on as pt can not tolerate others, stiffness, known R hip pain, etc. DNR level 3

Morphine prn given for pain/restless periods, lasix, KCL given as K levels 3.3 mmol/L. Hep locked so no IV fluids as was developing pulmonary edema, rebreather at 9L to keep O2 sats at 92%, Nebs ATC q 4 hrs & pulmicort BID. Foley ~ 450 ml dark amber urine per 12 hour shift. Family very involved, pt is dying but they are holding on waiting for daughter to come from overseas to say good bye.

Question:

Patient is NG tube ensure nutritional drink 4 cans over 24 hrs. Patient has laxatives scheduled - docusate sodium 100mg BID and Senna 16 mg OD.

Yes this dying person is having morphine 2-4 mg q 2-4 hrs but at this point should the pt be on these laxatives? How much fecal material can be produced from ensure? Docusate sodium is an emollient drawing water into the intestines. Senna is a stimulant can also increase fluid in the colon and perhaps this lady could find increased peristalsis painful. These fluid shifts could cause more problems with K losses and other electrolytes? plus dehydration.

Perhaps this is an obvious question, not sure, I don't feel right about it, I'm a new graduate working 1 month so my head is spinning in circles. I'd love your input. No I haven't asked the MD about this there was a Dr. switch and I have just had this Pt two days but I held the Laxitives, some nurses are giving them some not. Sitting here thinking about this tonight.

Any input would be greatly illuminating. I haven't found anything in my texts or the web yet. Thank you.

is she on any of her parkinson's meds?

if so, they would be constipating as well.

if she's receiving anything to dry secretions, those would be constipating too.

yes, she needs these meds, esp the senna.

cramping will only occur if there is residual stool in her rectum.

between the morphine and being bedbound, she really does need this regimen.

esp weighing 88 lbs, she could easily get opioid-induced constipation.

tube fdgs/enteral nutrition still produce bms.

do not stop these meds, please!

leslie

Hi earle58

The pts parkinsons drugs have been discontinued and no meds are being given to dry secretions.

I appreciate your input. :mad:

Even when feedings stop, waste material continues to be produced. I would give the meds unless there is an indication that intestinal distress is being caused by them. I have had people who had impacted stool that were dying. There's never a GOOD time for disimpacting someone, but it seems to wrong to have to do it during that sacred process. Keep those bowels moving as long as you can.

GrumpyRN63, ADN, RN

Specializes in Gyn Onc, OB, L&D, HH/Hospice/Palliative.

I agree, she still needs the bowel regime, very important

Guest
This topic is now closed to further replies.